Hail, Sampson
- When
- June 1, 4:05 PM EST
- Where
- Sampson County, 2.19 mi SW of Concord
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.960, -78.460
Nickel size hail was reported along NC Highway 24, just east of Roseboro.
A stalled surface boundary across southeastern North Carolina coupled with strong afternoon heating helped trigger isolated severe storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A stalled surface boundary across southeastern North Carolina coupled with strong afternoon heating helped trigger isolated severe storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 1, 2:35 PM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 335 PM EDT MON JUN 1 2009 .SYNOPSIS... HIGH PRESSURE WILL QUICKLY MOVE OFF THE MID ATLANTIC COAST THIS AFTERNOON AND EVENING...ALLOWING A WEAK FRONT TO RETREAT NORTH. THIS WILL RESULT IN AN INCREASE IN HEAT AND HUMIDITY ACROSS THE REGION THAT WILL LAST THROUGH MIDWEEK. RAIN CHANCES INCREASE IN EARNEST BY THURSDAY AS ANOTHER FRONTAL SYSTEM SLOWLY MOVES INTO THE AREA. && .NEAR TERM /THROUGH TUESDAY NIGHT/... AS OF 210 PM MONDAY... THE SFC HIGH OFF THE MID ATLANTIC COAST WILL CONTINUE TO QUICKLY MOVE EAST THIS AFTERNOON... ALLOWING THE FRONT TO THE SOUTH TO BEGIN RETREATING NORTH. AS WINDS VEER TO MORE OF A EAST TO SOUTHEAST COMPONENT...LOW LEVEL MOISTURE WILL BEGIN TO INCREASE...PARTICULARLY OVER THE SOUTHERN HALF OF THE AREA...WHERE PRECIPITABLE WATERS ARE FORECAST TO CLIMB NEAR 1.5 INCHES. SPC MESOANALYSIS ALREADY SHOWS MLCAPES OF 2000 J/KG OVER THE SOUTHERN THIRD OF THE FORECAST AREA. WITH THE WEAK CONVERGENCE ALONG THE FRONT...EXPECT ISOLATED CONVECTION TO DEVELOP...WITH PERHAPS SLIGHTLY BETTER COVERAGE IN THE FAR SOUTHEAST WHERE DEWPOINTS WILL BE THE HIGHEST IN THE UPPER 60S. FURTHER NORTH...DESPITE THE INCREASE IN MOISTURE... PRECIPITABLE WATERS WILL ONLY CLIMB TO ABOUT 1 INCH DURING PEAK HEATING...THUS GREATLY INHIBITING SUBSTANTIAL INSTABILITY. WITH DEEP LAYER SHEAR 15 KT OR LESS...ANY CONVECTION THAT DEVELOPS WILL BE PULSE IN NATURE. HOWEVER...GIVEN THE EXPECTED INSTABILITY...CANNOT RULE OUT SOME GUSTY WINDS OR SMALL HAIL...AND OF COURSE HEAVY DOWNPOURS DUE TO THE WEAK STEERING FLOW. ANY CONVECTION THAT DEVELOPS IN THE SOUTH THIS AFTERNOON SHOULD DIMINISH BY EARLY EVENING WITH THE LOSS OF DAYTIME HEATING. THE SFC FRONT GRADUALLY WASHES OUT LEAVING A WEAK SOUTHERLY FLOW OVERNIGHT. EXPECT MILD LOWS GENERALLY IN THE MID 60S. BROAD MID AND UPPER LEVEL RIDGING WILL PERSIST THROUGH TOMORROW... WITH NO REAL FOCUS FOR CONVECTIVE DEVELOPMENT IN SPITE OF VERY WARM TEMPERATURES. SPEAKING OF TEMPERATURES...AN 850 MB THERMAL RIDGE WILL PASS JUST TO THE NORTH ACROSS VIRGINIA TOMORROW WITH 850 MB TEMPS CLOSE TO +20C. 850MB TEMPS ACROSS CENTRAL NC WILL HOVER AROUND +18C. WITH DEEP MIXING PAST 850 MB AND LOW LEVEL THICKNESSES APPROACHING OR SLIGHTLY EXCEEDING 1420M...HIGHS ARE EXPECTED TO BE IN THE LOW TO MID 90S. PRECIPITABLE WATERS WILL HOVER AROUND AN INCH IN MOST AREAS (NEAR NORMAL FOR THIS TIME OF YEAR)...WITH SLIGHTLY HIGHER VALUES OVER THE SOUTHEAST. HOWEVER...CONSIDERABLE DRYNESS IN THE COLUMN JUST ABOVE THE BOUNDARY LAYER WILL PREVENT MUCH IN THE WAY OF CONVECTIVE ACTIVITY. IN FACT...DEWPOINTS ARE APT TO MIX OUT INTO THE UPPER 50S/LOWER 60S...WHICH WILL KEEP INSTABILITY IN CHECK. WHILE AN ISOLATED STORM CANNOT BE COMPLETELY RULED OUT...CHANCES ARE TOO LOW TO MAKE MENTION IN THE FORECAST AND WILL KEEP POPS BELOW 20 PERCENT. ANOTHER QUIET AND MILD NIGHT EXPECTED FOR TUESDAY NIGHT WITH LOWS IN THE MID TO UPPER 60S. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... AS OF 330 PM MONDAY... HEIGHTS BEGIN TO LOWER ALOFT ON WEDNESDAY AS S/W TROUGH DIGGS SE INTO MS VALLEY. MEANWHILE.. WAVY SFC FRONT OVER THE OH VALLEY...KENTUCKY AND WV...BEGINS TO SINK SE INTO THE TN VALLEY AND MID ATLANTIC STATES BY WEDNESDAY NIGHT. AN ABSENCE OF ANY SYNOPTIC TRIGGER ALONG WITH 850 DIFFLUENCE OVER THE AREA SHOULD RESULT IN DRY CONDITIONS ON WEDNESDAY. RAIN CHANCES INCREASE LATE WEDNESDAY NIGHT AS MODELS BEGIN TO SHOW SOME LOW-LEVEL CONVERGENCE ACROSS THE WESTER PIEDMONT...AS PRE-FRONTAL TROUGH SETS UP. THICKNESSES LOWER APPROXIMATELY 10 TO 12 METERS FROM TUESDAY...SUPPORTING HIGH IN THE UPPER 80S TO LOWER 90S. LOWS IN THE MID 60S. && .LONG TERM /THURSDAY THROUGH MONDAY/... AS OF 330 PM MONDAY... A WET AND UNSETTLED PERIOD EXPECTED THURSDAY AFTERNOON THROUGH FRIDAY AS THE FRONT OVER THE MID-ATLANTIC STATES SETTLES ACROSS THE CAROLINAS...PUSHING EAST AND OFF THE SE COAST FRIDAY MORNING. ALTHOUGH THE LATEST 12Z/01 GFS AND CANADIAN MODEL RUN HAVE SPED UP THE EASTERN PROGRESSION OF THE FRONTAL ZONE...PARTS OF THE SOUTHEAST INCLUDING CENTRAL NC ARE STILL POISED TO SEE SOME SIGNIFICANT RAINFALL BY THE END OF THE WORK WEEK...AS LARGE SCALE ASCENT WILL BE IN PLACE LATE THURSDAY/EARLY FRIDAY AS UPPER S/W TROUGH PASSAGE PUSHES THE LOW-LEVEL MOISTURE CONVERGENCE ZONE ATTENDANT TO THE FRONT THROUGH THE AREA. MODELS HAVE BEEN PERSISTENT IN DEVELOPING A WAVE(S) ALONG THE FRONT...IN RESPONSE TO THE LOWERING HEIGHT ALOFT HOWEVER MODELS HAVE BEEN ERRATIC WITH THE PLACEMENT/LOCATION OF WAVES ALONG THE FRONT...GREATLY ALTERING CONVECTIVE QPF FIELDS AND RESULTING IN A LOW CONFIDENCE QPF FORECAST. A SEVERE THREAT COULD MANIFEST AS WELL...AS THE RESULTANT LOCAL BACKING OF THE SURFACE WINDS COULD ENHANCE LOW-LEVEL SHEAR/HELICITY. EARLY MODEL PROJECTIONS SHOW BEST INSTABILITY ACROSS THE NC COASTAL PLAIN THURSDAY AFTERNOON AND EVENING...WITH COOLER MORE STABLE AIR SPREADING SOUTH ACROSS THE AREA BETWEEN 06 TO 12Z FRIDAY AS STABLE NE WINDS PUSH INTO THE AREA. HAVE LIKELY POPS ACROSS THE NORTHWEST ON THURSDAY...WITH CHANCE EVERYWHERE ELSE...INCREASING TO LIKELY EVERYWHERE THURSDAY NIGHT. POPS SLOWLY TAPER OFF FRIDAY AFTERNOON AS FRONT HUGS THE COAST...WHILE NELY WRAP AROUND MOISTURE RETARDS CLEARING. WILL LOWER FORECAST HIGHS ON FRIDAY INTO THE UPPER 60S TO AROUND 70 IN THE NW PIEDMONT TO MID TO UPPER 70S ACROSS THE SANDHILLS AND SOUTHERN COASTAL PLAIN. FORECAST HIGHS FRIDAY POTENTIALLY COULD BE EVEN COOLER IF CURRENT MODEL PROJECTIONS VERIFY...AS THEY PLACE THE ENTIRE CWA ON THE COOL/STABLE SIDE OF THE BOUNDARY. RAIN CHANCES DRAMATICALLY DROP OFF ON SATURDAY AS FRONT SHIFTS EAST AND OFFSHORE WITH UPPER RIDGE BUILDING INTO THE AREA FROM THE WEST. WILL KEEP A SLIGHT CHANCE IN THE WEST TO SMALL CHANCE TO EAST. DIURNALLY DRIVEN SLIGHT TO SMALL CHANCE POPS RETURN FOR SUNDAY AND MONDAY WITH NO DISCERNIBLE SYNOPTIC SCALE TRIGGERS TO SUPPORT ORGANIZED CONVECTION AS FLAT UPPER RIDGE HOLD S OVER THE SOUTHEAST. TEMPERATURES MODERATE THROUGH THE WEEKEND...INCREASING ABOUT 5 DEGREES EACH DAY...WITH LOWER 90S BY MONDAY. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... AS OF 210 PM MONDAY... VFR CONDITIONS EXPECTED FOR THE MAJORITY OF THE TAF PERIOD. SOUTHERN PORTIONS OF NC ARE BECOMING MODERATELY UNSTABLE AS A WEAK FRONT SLOWLY BEGINS TO RETREAT NORTH FROM THE COAST. CANNOT RULE OUT AN ISOLATED THUNDERSTORM INVOF FAY THIS AFTERNOON...SO WILL KEEP A CB MENTION IN THROUGH 00Z. QUIET WEATHER EXPECTED OVERNIGHT AS THE FRONT LIFTS NORTH AND BEGINS TO WASH OUT...LEAVING A WEAK SOUTHERLY FLOW OVERNIGHT. CANNOT RULE OUT SOME PATCHY FOG AS DEWPOINTS RISE INTO THE MIDDLE 60S...BUT CONDITIONS NOT EXPECTED TO DROP BELOW MVFR AT THIS JUNCTURE. WHILE TOMORROW WILL BE WARM AND UNSTABLE...WEAK MID LEVEL RIDGING AND FAIRLY DRY CONDITIONS ABOVE THE BOUNDARY LAYER...WILL KEEP A LID ON MOST CONVECTIVE DEVELOPMENT TOMORROW AFTERNOON. FOR NOW...ONLY EXPECTING SOME SCATTERED DIURNAL CUMULUS DEVELOPING BY THE AFTERNOON. VFR CONDITIONS PERSIST THROUGH MIDWEEK...EXCEPT FOR SOME PATCHY EARLY MORNING FOG. RAIN CHANCES AND DETERIORATING AVIATION CONDITIONS EXPECTED FOR THURSDAY/FRIDAY AS A COLD FRONT GRADUALLY MOVES THROUGH THE REGION. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JFB NEAR TERM...JFB SHORT TERM...CBL LONG TERM...CBL AVIATION...JFB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 419 AM EDT MON JUN 1 2009 NCZ007>011-021>028-038>043-073>078-083>086-088-089-020830- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 419 AM EDT MON JUN 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 346 PM EDT MON JUN 1 2009 NCZ089-012100- SAMPSON- INCLUDING THE CITY OF...CLINTON 346 PM EDT MON JUN 1 2009 ...SCATTERED STRONG THUNDERSTORMS POSSIBLE ACROSS SAMPSON COUNTY THROUGH 5 PM EDT... A MOIST AND VERY UNSTABLE AIR MASS WILL SUPPORT THE DEVELOPMENT OF SCATTERED STRONG THUNDERSTORMS ACROSS CENTRAL AND SOUTHERN SAMPSON COUNTY THROUGH 5 PM. THESE STORMS WILL PRODUCE TORRENTIAL DOWNPOURS...FREQUENT LIGHTNING STRIKES...WIND GUSTS NEAR 40 MPH AND SOME HAIL. THESE IS THE POTENTIAL FOR THE STORMS TO BECOME SEVERE WITH THE MAIN SEVERE WEATHER THREAT HAIL UP TO THE SIZE OF QUARTERS. KEEP A CLOSE WATCH TO THE SKY IF YOU ARE OUTDOORS. DONT WAIT UNTIL RAIN BEGINS BEFORE TAKING SHELTER. REMEMBER...LIGHTNING HAS BEEN KNOWN TO STRIKE SEVERAL MILES FROM THE THUNDERSTORM CLOUD. GO TO YOUR CAR OR A BUILDING AT THE FIRST SIGN OF A STORM OR WHEN THUNDER IS HEARD.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 452 PM EDT MON JUN 1 2009 NCZ078-012200- WAYNE- INCLUDING THE CITY OF...GOLDSBORO 452 PM EDT MON JUN 1 2009 ...STRONG THUNDERSTORM OVER SOUTHEAST WAYNE COUNTY... A STRONG THUNDERSTORM WILL MOVE SLOWLY EAST ACROSS SOUTHEAST WAYNE COUNTY THROUGH 6 PM. THE STORM WILL AFFECT AREAS SOUTH OF SEVEN SPRINGS AND EAST OF MOUNT OLIVE. THE STORMS WILL PRODUCE TORRENTIAL DOWNPOURS...FREQUENT LIGHTNING...WIND GUSTS UP TO 40 MPH...AND SMALL HAIL. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN SOUTHEAST WAYNE COUNTY. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED.
The Raleigh/Durham radar (KRAX), 78 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
Nickel size hail was reported along NC Highway 24, just east of Roseboro.
Penny size hail was reported on Lake Artesia Road near the Pine Ridge Ridge Road intersection.
Penny size hail was reported on the east side of Raeford along Highway 401.
Nickel size hail was reported along US Highway 401 near Scull Road.
One tree was blown down across Aberdeen Road, near the intersection of Fulford McMillan Road.
Downed trees were blocking traffic on Highway 15-501 between Carpenter Road and Peach Carpenter Road.
Golf ball size hail was reported on Camp Monroe Road, north of Laurinburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165897, 165898, 165893, 165895, 165896, 165902, 165900.